Alert archive / Kansas / Tornado Warnings in 2006
Tornado Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 29, 2006, 9:23 PM CDT for Washington County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2006, 9:23 PM CDT (02:23 UTC)
- Expired
- May 29, 2006, 10:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Washington County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1944 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KTOP 300223 TORTOP KSC201-300315- /O.NEW.KTOP.TO.W.0020.060530T0223Z-060530T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 923 PM CDT MON MAY 29 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1015 PM CDT * AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTHWEST OF PALMER...OR ABOUT 17 MILES NORTH OF CLAY CENTER... MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... PALMER... LINN... IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3969 9693 3957 9705 3957 9730 3969 9728 $$
2 follow-up statements
000 WWUS53 KTOP 300238 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 938 PM CDT MON MAY 29 2006 KSC201-300315- /O.CON.KTOP.TO.W.0020.000000T0000Z-060530T0315Z/ WASHINGTON- 938 PM CDT MON MAY 29 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTH CENTRAL WASHINGTON COUNTY... AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED NEAR PALMER...OR ABOUT 15 MILES NORTH OF CLAY CENTER...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... LINN. LEAVE MOBILE HOMES AND VEHICLES...AND GO TO A BASEMENT OR STORM SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD. AVOID OVERPASSES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3969 9693 3957 9705 3957 9722 3969 9718 $$
000 WWUS53 KTOP 300300 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 959 PM CDT MON MAY 29 2006 KSC201-300309- /O.CAN.KTOP.TO.W.0020.000000T0000Z-060530T0315Z/ WASHINGTON- 959 PM CDT MON MAY 29 2006 ...THE TORNADO WARNING FOR SOUTH CENTRAL WASHINGTON COUNTY HAS BEEN CANCELLED... AT 959 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE WEATHER...THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT TORRENTIAL RAIN...HAIL UP TO THE SIZE OF PENNIES...AND GUSTY WINDS OR 40 TO 50 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3969 9693 3957 9705 3957 9722 3969 9718 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 3:35 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, May 29, 3:35 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT MON MAY 29 2006 .DISCUSSION... SOUTHWEST FLOW ALOFT WILL REMAIN OVER THE CENTRAL PLAINS THROUGH TUESDAY. THIS FLOW WILL PARALLEL SURFACE FRONT NOW STALLED FROM WEST OF WICHITA TO NEAR BEATRICE. THUS...LITTLE MOVEMENT TO FRONT EXPECTED THROUGH TOMORROW. PERSISTENT SURFACE CONVERGENCE ALONG FRONT COUPLED WITH WEAK IMPULSES MOVING NORTHEASTWARD ACROSS CENTRAL PLAINS WILL BRING THE POTENTIAL FOR SEVERAL ROUNDS OF THUNDERSTORMS TO CENTRAL AND EASTERN KANSAS. WHILE SURFACE PATTERN SOMEWHAT COMPLICATED BY OUTFLOW BOUNDARY FROM DEPARTING CONVECTIVE SYSTEM...MOST PERSISTENT AND DEEP LOW-LEVEL CONVERGENCE COINCIDES WITH POSITION OF SURFACE FRONT AND WOULD THUS EXPECT INITIAL REDEVELOPMENT OF CONVECTION ALONG A CORRIDOR FROM ABILENE TO WASHINGTON AND MARYSVILLE BY EARLY TO MID EVENING. CONSIDERABLE INSTABILITY...WITH ML CAPE OF 2000 TO 3000 J/KG SHOULD LEAD TO SOME POTENTIAL FOR SEVERE WEATHER THIS EVENING. HOWEVER...0-6 KM SHEAR VALUES OF 20 TO 30 KTS EXPECTED TO LIMIT ORGANIZATION OF STORMS WITH WIND AND HAIL THE MAIN THREATS. WITH LIMITED STORM STRUCTURE...DEEP HIGH REFLECTIVITIES WITHIN THE STORM ARE LIKELY TO BE ASSOCIATED WITH HEAVY RAIN. SLOW MOVEMENT OF STORMS AND PRECIPITABLE WATER VALUES NEAR 1.5 INCHES SHOULD INCREASE THE HEAVY RAIN THREAT. WITH BOUNDARY CONTINUING IN THE AREA ON TUESDAY...CHANCES FOR THUNDERSTORMS REMAIN. GFS MUCH MORE AGGRESSIVE WITH QPF...ALBEIT IN UNREALISTIC BULLSEYES. HAVE CONTINUED 40 TO 50 PERCENT POPS IN CENTRAL AND EASTERN KS ON TUESDAY. TUESDAY NIGHT AND WEDNESDAY...FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE AREA DURING THIS TIME PERIOD. WITH THE BOUNDARY IN THE AREA...AND SHORTWAVE ENERGY FROM H5 SOUTHWEST FLOW...THUNDERSTORMS CHANCES REMAIN ALONG WITH THE POSSIBILITY OF MORE HEAVY RAIN. ABUNDANT CLOUD COVER / PRECIP WILL KEEP TEMPERATURES IN CHECK WITH HIGHS IN THE LOW 80S WEDS. WEDNESDAY NIGHT AND THURSDAY...H5 RIDGE BUILDS IN THE WEST...PROVIDING A MORE MERIDIONAL PATTERN...AND NORTHWEST FLOW ACROSS EASTERN KANSAS. THIS WILL ALLOW THE BOUNDARY TO BE PUSHED SOUTH OF THE TOP CWA. SOME DISCREPANCIES ON HOW FAST THIS PUSH WILL TAKE PLACE WITH THE NAM AND GFS A LITTLE FASTER THAN THE EC / UKMET. BROUGHT PRECIPITATION CHANCES TO AN END FROM NORTH TO SOUTH DURING THE EARLY MORNING HOURS THURSDAY. NOT A BIG PUSH OF COOL AIR...SO EXPECT TEMPS BE NEAR CLIMO NORMALS. FRIDAY THROUGH MONDAY...H5 RIDGE CONTINUE TO BUILD...PUSHING MAIN DYNAMICS INTO THE NORTHERN TIER STATES. AT THE SURFACE...HIGH PRESSURE PUSHES EAST OF THE CWA FRIDAY WHILE LEE SIDE TROUGH DIGS IN. EC AND GFS HINT AT SOME ENERGY COMING THROUGH IN THE SUNDAY NIGHT / MONDAY TIME FRAME BUT NOT ENOUGH CONFIDENCE TO JUSTIFY CHANGING DRY FORECAST. WARMING TREND SEEMS CERTAIN...BUMPED UP TEMPERATURES A LITTLE BUT MAY HAVE TO GO HIGHER IN SUBSEQUENT FORECASTS IF PATTERN LOOKS MORE CERTAIN. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 29, 4:00 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CDT MON MAY 29 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-302100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 400 PM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA. THE MOST LIKELY LOCATION FOR DEVELOPMENT WILL BE IN NORTH CENTRAL KANSAS EARLY THIS EVENING. THIS ACTIVITY WILL THEN MOVE SLOWLY EAST INTO NORTHEAST AND EAST CENTRAL KANSAS. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN HAZARD. STORMS THAT DO DEVELOP WILL LIKELY MOVE VERY SLOWLY...PRODUCING HEAVY RAIN AND POTENTIAL FOR FLOODING. FLOODING POTENTIAL IS GREATEST EAST OF A SENECA TO EMPORIA LINE WHERE MONDAY MORNING THUNDERSTORM ACTIVITY HAS ALREADY SATURATED THE SOIL IN SOME LOCALES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY THURSDAY MORNING. HEAVY RAIN WILL BE POSSIBLE WITH THE ACTIVITY ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH.
In the hours before
Special weather statement, May 29, 8:13 PM CDT, 1 hour 10 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 813 PM CDT MON MAY 29 2006 KSZ009-300200- WASHINGTON- 813 PM CDT MON MAY 29 2006 THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF NORTHERN WASHINGTON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE HOLLENBERG. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 29, 8:32 PM CDT, 51 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 832 PM CDT MON MAY 29 2006 KSZ034-300215- OTTAWA- 832 PM CDT MON MAY 29 2006 THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 20 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TESCOTT AND ADA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 29, 8:38 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL 9 NNW CLIFTON 39.69N 97.34W
05/29/2006 E0.88 INCH WASHINGTON KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 29, 8:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL 3 W WASHINGTON 39.82N 97.11W
05/29/2006 E1.00 INCH WASHINGTON KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 29, 8:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 4 NW CLIFTON 39.61N 97.33W
05/29/2006 E0.75 INCH WASHINGTON KS LAW ENFORCEMENT
&&
BYRNELocal storm report, May 29, 9:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
907 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL WASHINGTON 39.82N 97.05W
05/29/2006 E1.75 INCH WASHINGTON KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 47 min |
| May 29, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 44 min |
| May 29, 9:02 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 43 min |
| May 29, 9:31 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| May 30, 5:10 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 35 min |
| May 30, 5:27 PM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| May 30, 5:59 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 3 hr |
Nearby
Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.